Alert archive / Pennsylvania / Flash Flood Warnings in 2003
Flash Flood Warning 183, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Aug 7, 2003, 8:59 PM EDT for Forest County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2003, 8:59 PM EDT (00:59 UTC)
- Expired
- Aug 8, 2003, 12:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Forest County, PA
The radar
The State College radar (KCCX), 122 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 1.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1363 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 080102 FFWPBZ PAC053-080400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 859 PM EDT THU AUG 7 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... FOREST COUNTY IN PENNSYLVANIA * UNTIL MIDNIGHT EDT * NATIONAL WEATHER SERVICE RADAR CONTINUED TO SHOW SLOW MOVING THUNDERSTORMS PRODUCING TORRENTIAL RAIN IN FOREST COUNTY. * OTHER LOCATIONS IN THE WARNING INCLUDE...MAPLE CREEK NEAR THE TOWNS OF ROSES AND GILFOYLE. <<CALL TO ACTION>>EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 1:50 PM EDT, 7 hours 9 minutes earlier.
Area forecast discussion, Aug 7, 1:50 PM EDT, 7 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 150 PM EDT THU AUG 7 2003 EARLY ZONE ISSUANCE SINCE WE ARE GOING WITH FFA TIL 10 PM THIS EVENING FOR MUCH OF THE CWA. CELLS FORMING WITH HEAVY RAIN AND ARE NEARLY STATIONARY. LOCKED IN PATTERN WITH UPPER TROUGH TO OUR WEST THROUGH THE WEEKEND AT LEAST. NOT MUCH CHANGE TO THIS FORECAST OVER THE PAST ONE. PIT 64 80 65 79 / 60 40 40 40 HLG 64 79 65 78 / 60 40 40 40 MGW 63 80 66 78 / 60 30 30 40 ZZV 63 80 66 78 / 60 30 30 40 PHD 63 80 66 78 / 60 30 30 40 FKL 61 77 63 75 / 40 40 40 40 DUJ 61 77 63 75 / 40 40 40 40 LBE 62 77 64 76 / 60 40 40 40 BTP 63 78 65 77 / 50 40 40 40 IDI 61 77 63 75 / 40 40 40 40 ODM 58 78 59 69 / 70 50 50 40 .PBZ... MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001. OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069. PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ013>014...PAZ020>021...PAZ029>032. WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES WVZ001>004...WVZ012...WVZ021>023...WVZ041. RS
Hazardous weather outlook, Aug 7, 4:58 AM EDT, 16 hours 1 minute before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-070900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 458 AM EDT THU AUG 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TODAY. ALTHOUGH THIS ACTIVITY IS NOT EXPECTED TO REACH SEVERE LEVELS...ANY STORMS THAT DO DEVELOP WILL BE VERY SLOW MOVING AND CONTAIN HEAVY RAIN. BECAUSE OF THIS...FLOODING WILL BE A THREAT TODAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. .DAYS TWO THROUGH SEVEN... SHOWER AND THUNDERSTORM ACTIVITY IS EXPECT THROUGH THE WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Aug 7, 7:44 PM EDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
744 PM EDT THU AUG 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM NEW CASTLE PA FLASH FLOODS
08/07/03 LAWRENCE NUMEROUS ROADS AND
BASEMENTS FLOODED. REPORTED
BY SKYWARN SPOTTERSLocal storm report, Aug 7, 7:57 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
757 PM EDT THU AUG 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0747 PM NEW CASTLE PA .75 INCH HAIL
08/07/03 LAWRENCE REPORTED BY
PUBLICSpecial weather statement, Aug 7, 7:57 PM EDT, 1 hour 2 minutes before
PAZ015-080130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 757 PM EDT THU AUG 7 2003 ...STRONG THUNDERSTORMS WITH VERY HEAVY RAIN IN CLARION COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS NORTHERN CLARION COUNTY. THE STORMS EXTENDED FROM TURKEY CITY, THROUGH SHIPPENVILLE AND LUCINDA, TO LEEPER. THESE SLOW MOVING THUNDERSTORMS WERE DRIFTING TO THE NORTH AT JUST 5 MPH, AND COULD DUMP 1.5 TO 2.0 INCHES OF RAIN IN JUST ONE HOUR. THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. ALSO, FREQUENT LIGHTNING IS A THREAT, SO TAKE COVER INDOORS. IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Aug 7, 8:27 PM EDT, 32 minutes before
OHZ041-080130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 827 PM EDT THU AUG 7 2003 ...VERY HEAVY RAINFALL IN NORTHEAST COLUMBIANA COUNTY... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR ESTIMATES AND SKYWARN SPOTTER REPORTS INDICATE THAT UP TO 1.50 INCHES OF RAIN HAS FALLEN IN THE PAST 90 MINUTES. THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. RADAR SHOWS THAT THE THUNDERSTORMS ARE WEAKENING, SO THE RAIN AND RUNOFF SHOULD SOON END. IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES. REHAK
Special weather statement, Aug 7, 8:33 PM EDT, 26 minutes before
PAZ008-009-080230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 833 PM EDT THU AUG 7 2003 ...STRONG THUNDERSTORM WITH VERY HEAVY RAIN MOVING THROUGH FOREST AND VENANGO COUNTIES... NATIONAL WEATHER SERVICE PITTSBURGH DOPPLER RADAR SHOWED A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN EXTENDING FROM NEAR KENNERDALE IN VENANGO COUNTY, THROUGH COAL HILL, TO MARIENVILLE IN FOREST COUNTY. THESE SLOW MOVING THUNDERSTORMS COULD DUMP UP TO 2 INCHES OF RAIN IN AN HOUR AS THEY DRIFT SLOWLY TOWARD THE NORTH AT 10 MILES AN HOUR. THIS MAY CAUSE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. SOME STREET FLOODING IS ALSO POSSIBLE. MOTORISTS SHOULD WATCH FOR WATER PONDING ON THE ROAD. ALSO, FREQUENT LIGHTNING IS A THREAT, SO TAKE COVER INDOORS. IF CAUGHT IN RISING WATER, MOVE QUICKLY TO HIGHER GROUND. NEVER DRIVE WHERE WATER COVERS THE ROAD, IT COULD BE TOO DEEP OR SWIFT TO PASS THROUGH SAFELY. STAY TUNED FOR UPDATES. REHAK
Local storm report, Aug 7, 8:47 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
847 PM EDT THU AUG 7 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0845 PM SHIPPENVILLE PA FLASH FLOODS
08/07/03 CLARION RT 66N FLOODED BETWEEN
SHIPPENVILLE AND LUCINDA.
REPORTED BY EMERGENCY
MANAGEMENT.
0845 PM CLARION PA FLASH FLOODS
08/07/03 CLARION ROAD FLOODING. REPORTED BY
EMERGENCY MANAGEMENTThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 8:06 PM EDT | Flash Flood Warning | PBZ | Clarion | 3 hr |
| Aug 7, 9:03 PM EDT | Flash Flood Warning | PBZ | Venango | 3 hr |
| Aug 8, 3:25 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Aug 8, 3:41 PM EDT | Flash Flood Warning | PBZ | Fayette | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.